Illinois, 2008Flash Flooding and Flood in Illinois, June 8 to 20, 2008
June 8 to 20, 2008 · NWS ILX · 5 events in 1 county or zone
Due to very heavy rain that fell across east-central and southeast Illinois from 6/6 through 6/8, both the Embarras and Wabash rivers overflowed their banks, breaching several levees. As a result, widespread flooding occurred across eastern Lawrence County, with over 75 square miles affected.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Due to very heavy rain that fell across east-central and southeast Illinois from 6/6 through 6/8, both the Embarras and Wabash rivers overflowed their banks, breaching several levees. As a result, widespread flooding occurred across eastern Lawrence County, with over 75 square miles affected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 8, 11:57 AM CST, 3 minutes earlier.
Area forecast discussion, Jun 8, 11:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1257 PM CDT SUN JUN 8 2008
.DISCUSSION...
ISSUED 1155 AM CDT SUN JUN 8 2008
UPDATED THE FORECAST TODAY TO INCREASE SW WINDS WITH GUSTS AROUND
35 MPH PER BUFKIT MOMENTUM TRANSFERS. OTHERWISE FORECAST TODAY IN
ON TRACK WITH HOT AND HUMID CONDITIONS PREVAILING WITH HIGHS IN
THE LOWER 90S. GOOD CHANCE (5O%) OF SHOWERS AND THUNDERSTORMS FROM
GALESBURG TO LACON NORTHWARD WITH 30 POPS AS FAR SOUTH AS A
RUSVHILLE TO NORMAL LINE THIS AFTERNOON. SEVERE THUNDERSTORM WATCH
UNTIL 3 PM JUST NORTH OF KNOX...STARK AND MARSHALL COUNTIES.
16Z/11 AM SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING FROM
NW PARTS OF WI/IA INTO CENTRAL KS WITH 1004 MB LOW PRESSURE OVER SW
IA. 1021 MB HIGH PRESSURE WAS ACROSS THE SE STATES WITH FAIRLY
TIGHT PRESSURE GRADIENT OVER IL AGAIN TODAY AND GENERATING BREEZY
SW WINDS. AN MCS WAS OVER IA...SW WI AND NW IL AND MOVING EAST
WITH SEVERE THUNDERSTORMS AFFECTING PARTS OF NORTHERN IL MAINLY
NORTH OF I-80. SOUTHERN TAIL OF THIS CONVECTION WAS OVER NORTHERN
PARTS OF KNOX AND STARK COUNTIES WITH MID/HIGH LEVEL CANOPY OF
CLOUDS FROM THIS MCS JUST SOUTH OF A RUSHVILLE TO BLOOMINGTON
LINE. SW BREEZES OF 15 TO 25 MPH AND GUSTS OF 25 TO 35 MPH ALONG
WITH AMPLE SUNSHINE THIS MORNING ESPECIALLY FROM LINCOLN SOUTH
WARMED TEMPS INTO THE MID TO UPPER 80S WITH OLNEY AND DANVILLE UP
TO 90F. OUTFLOW BOUNDARY FROM MCS THAT WENT THRU GALESBURG DROPPED
THEIR TEMP BY 15F IN 15 MINUTES FROM 88F TO 73F. TROPICAL AIR MASS
LINGERS OVER IL WITH DEWPOINTS IN THE LOWER 70S. ALOFT A STRONG
593 DM 500 MB HIGH WAS OVER THE SE STATES WITH AN UNSEASONABLY
STRONG 548 DM 500 MB LOW NEAR THE MT/SASKETCHEWAN BORDER. IL
REMAINED IN A SW UPPER LEVEL FLOW.
4KM WRF AGAIN HANDLING CONVECTION WELL THIS MORNING AND LEANED ON
THIS MODEL FOR THE FORECAST THIS AFTERNOON. RUC13 MODEL WAS TOO
FAR SOUTH WITH CONVECTION THIS MORNING. 4KM WRF MODELS SHOWS
SCATTERED CONVECTION BRUSHING AREAS NW OF THE IL RIVER THIS
AFTERNOON AND KEPT 30 TO 50% POPS HERE WITH HIGHEST POPS FROM
GALESBURG TO LACON NORTH. THINK BRUNT OF SEVERE WX THIS AFTERNOON
WILL STAY JUST NORTH OF ILX CWA. SPC HAS SLIGHT RISK OF SEVERE
STORMS THROUGH TONIGHT NEARLY AS FAR SOUTH AS I-72. THIS WILL BE
MAINLY OVERNIGHT AS COLD FRONT APPROACHES NW IL BY SUNRISE MONDAY.
850 MB TEMPS AROUND 20C SUPPORTS HIGHS EITHER AROUND 90 OR LOWER
90S AND HEAT INDEX READINGS PEAKING IN THE MID TO UPPER 90S THIS
AFTERNOON WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S. BUFKIT
MOMENTUM TRANSFERS OF 30 TO 35 KTS THIS AFTERNOON SUPPORTS SW
WIND GUSTS AROUND 35 MPH ESPECIALLY NORTH OF I-70.
HUETTL
&&
.AVIATION...
ISSUED 1255 PM CDT SUN JUN 8 2008
CONVECTION THIS AFTERNOON APPEARS TO STAY JUST NORTH OF PIA. WILL
WATCH CLOSELY FOR ANY DEVELOP THIS AFTERNOON ALONG SOUTHERN EDGE OF
OUTFLOW BOUNDARY LAID OUT BY MCS AFFECTING NORTHERN IL TODAY.
BROUGHT IN THUNDERSTORM CHANCES AT PIA THIS EVENING AFTER 02Z...
ALONG I-55 AT BMI AND SPI BY 05Z...AT DEC AFTER 08Z AND CMI AFTER
SUNRISE MONDAY. CONVECTION/MCS ACTIVITY AHEAD OF A COLD FRONT THAT
STRETCHES FROM NW PARTS OF IA/WI INTO CENTRAL KS. THE COLD FRONT
PRESSES TOWARD NW IL BY SUNRISE MON AND TOWARD THE IL RIVER BY
18Z/MON PER 4 KM WRF AND NAM. PIA WILL LIKELY SEE THE LOWEST
VSBYS 2 TO 3 MILES AND CEILINGS 2 TO 3K FT TONIGHT AND MON MORNING
SINCE CLOSER TO FRONT WHILE CMI WILL STAY DRY THE LONGEST. BREEZY
SW WINDS NEAR 20 KTS AND GUSTS NEAR 30 KTS TO DIMINISH SSW TO 8 TO
13 KTS TONIGHT. SW WINDS 10 TO 15 KTS MON MORNING TO TURN WNW
DURING MON AFTERNOON AS THE COLD FRONT MOVES EAST CENTRAL/EASTERN
IL.
HUETTL
&&
.PREV DISCUSSION...
ISSUED 301 AM CDT SUN JUN 8 2008
HEIGHTS CLIMBING IN GENERAL OVER THE FA AS RIDGING TAKES OVER MUCH
OF THE EASTERN SEABOARD. DEEP SWRLY FLOW CONTINUES TO STREAM OVER
THE PLAINS AND INTO THE UPPER MIDWEST. CONVECTIVE ACTIVITY CONFINED
TO AREAS N AND NW THIS MORNING. FORECAST ISSUES HAVE NOT CHANGED
MUCH SINCE YESTERDAY. A NEAR BRUSH WITH SOME CONVECTION IN THE FAR
NW POSSIBLE LATER TODAY...TEMPS THROUGH THE PERIOD...AND A WAVE
APPROACHING TONIGHT FROM THE SW AND THE DEVELOPING SFC SYSTEM MOVING
INTO UNSTABLE AIR ON MONDAY. ECMWF A LITTLE TOO FAR SOUTH WITH THE
PRECIP THIS MORNING...AND KEEPS A WETTER SOLUTION FOR MUCH OF THE
MIDWEST THROUGH DAY 5. ONE EXCEPTION IS THE SLOWER PROGRESSION OF
DAY 5 FRONT. FORECAST IS A BLEND.
SHORT TERM...TODAY AND TOMORROW...
CONTINUING CONVECTION TO THE NORTH AND NW TODAY AS UPPER TROF PUSHES
OUT OF THE ROCKIES...SLIGHT RISK PAINTED FROM SRN PLAINS UP TO LAKE
MICHIGAN. FOR ILX...MOSTLY NW OF THE IL RIVER VALLEY TODAY. MOSTLY
FOR THIS AFTERNOON AND TONIGHT AS THE TROF PUSHES THE FRONT INTO THE
REGION. QPF LIKELY TO BE PRETTY HIGH WITH THESE STORMS AS THEY MOVE
SW TO NE BEFORE THE WHOLE SYSTEM PUSHES OUT TO THE EAST. FOR TONIGHT
AND MONDAY MORNING...SOME AREAS NW OF THE IL RIVER VALLEY CAN EXPECT
IN EXCESS OF TWO INCHES. ACTUAL AMOUNTS VARY SIGNIFICANTLY AS TO HOW
QUICKLY THE SYSTEMS CAN PUSH OUT. MODELS ALREADY SPEEDING UP THE
PROGRESSION OF THE TROF. THUNDERSTORMS THROUGH TONIGHT AND TOMORROW.
BIGGEST THREAT FOR SEVERE WEATHER PASSES TO THE SE TOMORROW
AFTERNOON AND EVENING AS THE ADVANCING TROF COLLIDES WITH BEST
INSTABILITY.
LONG TERM...TUESDAY THROUGH THURSDAY...
HANDLING THE PRECIP IN THE WAKE OF THE FRONT IS STILL A BIT CONFUSED
IN THE MODELS. PREFER THE NAM WITH THE CLEANER ENDING TO THE
PRECIP...DWINDLING THE CHANCES TUESDAY TO SLIGHT. TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT DRY AT THIS POINT WITH VERY WARM AND HUMID
CONDITIONS CONTINUING. ANOTHER SYSTEM APPROACHING BRINGING PRECIP
AGAIN ON THURSDAY.
HJS
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 8, 11:10 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1210 PM CDT SUN JUN 8 2008
ILZ027>031-037-038-091100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1210 PM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
ESPECIALLY TONIGHT ACROSS THE AREA. THERE WILL BE A SLIGHT RISK OF
SEVERE THUNDERSTORMS TONIGHT...WITH THE MAIN THREAT BEING STRONG
WINDS. HEAVY RAINFALL AND FREQUENT DANGEROUS LIGHTNING WILL ALSO
BE COMMON IN THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY NIGHT AS A COLD FRONT
MOVES ACROSS THE AREA. SOME STORMS MAY BE SEVERE...ESPECIALLY DURING
THE AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.
ANOTHER COLD FRONT WILL MOVE INTO THE MIDWEST AND BECOME STATIONARY
DURING THE LATTER PART OF THE WEEK. THIS WILL CAUSE SCATTERED
THUNDERSTORMS FROM THURSDAY THROUGH SATURDAY. SOME SEVERE STORMS
WILL BE POSSIBLE...HOWEVER IT IS TOO EARLY TO DETERMINE THE MOST
FAVORED TIME FRAME. KEEP ABREAST OF LATER FORECASTS AS THE SITUATION
BECOMES BETTER DEFINED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
ILZ036-040>043-047>053-091100-
CASS-CHRISTIAN-DE WITT-FULTON-LOGAN-MACON-MASON-MENARD-MORGAN-
SANGAMON-SCHUYLER-SCOTT-
1210 PM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE SCATTERED THUNDERSTORMS ACROSS THE AREA LATER
TONIGHT...WITH A SLIGHT RISK OF SEVERE WEATHER. THE MAIN SEVERE
WEATHER THREAT WILL BE STRONG WINDS. HEAVY RAINFALL AND FREQUENT
DANGEROUS LIGHTNING WILL ALSO BE COMMON WITH THE STRONGER STORMS.
RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE SANGAMON RIVER BASIN
AND ALONG THE ILLINOIS RIVER BASIN DOWNSTREAM OF PEORIA FOR THE NEXT
COUPLE OF DAYS. RUNOFF FROM PREVIOUS RAINFALL MAY ALSO CAUSE
STANDING WATER TO CONTINUE ACROSS SOME ROADS TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY NIGHT AS A COLD FRONT
MOVES ACROSS THE AREA. SOME STORMS MAY BE SEVERE...ESPECIALLY DURING
THE AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.
ANOTHER COLD FRONT WILL MOVE INTO THE MIDWEST AND BECOME STATIONARY
DURING THE LATTER PART OF THE WEEK. THIS WILL CAUSE SCATTERED
THUNDERSTORMS FROM THURSDAY THROUGH SATURDAY. SOME SEVERE STORMS
WILL BE POSSIBLE...HOWEVER IT IS TOO EARLY TO DETERMINE THE MOST
FAVORED TIME FRAME. KEEP ABREAST OF LATER FORECASTS AS THE SITUATION
BECOMES BETTER DEFINED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.
ILZ044>046-054>057-061>063-066>068-071>073-091100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1210 PM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FLOODING WILL BE COMMON ACROSS MANY RIVERS AND STREAMS FOR THE NEXT
FEW DAYS...INCLUDING THE VERMILION...EMBARRAS...WABASH...AND LITTLE
WABASH BASINS. CONSIDERABLE RUNOFF FROM PREVIOUS RAINFALL WILL ALSO
CONTINUE TO PRODUCE FLOODING AWAY FROM RIVERS. BE CAUTIOUS OF WATER
COVERED ROADS AND DO NOT DRIVE ACROSS ROADS COVERED WITH WATER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND
ESPECIALLY MONDAY NIGHT AS A COLD FRONT MOVES ACROSS THE AREA. SOME
STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.
ANOTHER COLD FRONT WILL MOVE INTO THE MIDWEST AND BECOME STATIONARY
DURING THE LATTER PART OF THE WEEK. THIS WILL CAUSE SCATTERED
THUNDERSTORMS FRIDAY AND SATURDAY. SOME SEVERE STORMS WILL BE
POSSIBLE...HOWEVER IT IS TOO EARLY TO DETERMINE THE MOST FAVORED
TIME FRAME. KEEP ABREAST OF LATER FORECASTS AS THE SITUATION BECOMES
BETTER DEFINED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
KH
Flood, Lawrence
- When
- June 8, 12:00 PM CST to June 20, 12:00 PM CST
- Where
- Lawrence County, 0.68 mi N of Klondyke to 2.53 mi NNE of Lawrenceville Arpt
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 38.840, -87.778
Heavy rainfall caused record flooding on the Embarras River at Lawrenceville. The river reached a level of 42.3 feet at 2325 CST on 6/9. This resulted in the breach of at least 4 levees on the Embarras and Wabash Rivers which produced widespread flooding in eastern Lawrence County. In the town of Lawrenceville, 158 homes had water in the first floor living area, while 48 others reported water in the basement. In addition, 8 businesses had in excess of 5 feet of water. Lawrence County was declared a disaster area due to the flooding.
Flash Flood, Lawrence
- When
- June 10, 1:33 AM CST to 7:00 PM CST
- Where
- Lawrence County, 2.1 mi E of Petrolia to 1.95 mi WSW of Pinkstaff
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 38.765, -87.732
At approximately 0133 CST on 6/10, Lawrence County emergency managers reported a 100 yard wide levee failure along the Embarras River just northwest of Lawrenceville. This break led to widespread flooding downstream across much of eastern Lawrence County.
Flash Flood, Lawrence
- When
- June 10, 1:36 AM CST to 7:00 PM CST
- Where
- Lawrence County, 0.65 mi NE of Pinkstaff to 1.72 mi NW of Lawrenceville Arpt
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 38.787, -87.662
At approximately 0136 CST on 6/10, Lawrence County emergency managers reported a 200 yard wide levee failure along Otter Pond Creek two miles west of the Lawrenceville airport. This break led to widespread flooding downstream across much of eastern Lawrence County.
Flash Flood, Lawrence
- When
- June 10, 6:55 AM CST to 7:00 PM CST
- Where
- Lawrence County, 1.84 mi NNW of Billet to 1.75 mi SSE of Billet
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 38.692, -87.669
At approximately 0655 CST on 6/10, Lawrence County emergency managers reported a 400 yard wide levee failure along the Embarass River near Beaver Creek just south of Lawrenceville. This break led to widespread flooding downstream across much of eastern Lawrence County.
Flash Flood, Lawrence
- When
- June 10, 7:03 AM CST to 7:00 PM CST
- Where
- Lawrence County, 1.49 mi ESE of Beman to 4.55 mi NNW of St Francisville
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 38.709, -87.576
At approximately 0703 CST on 6/10, Lawrence County emergency managers reported a levee failure along the Wabash River one mile south of the Lincoln Memorial Bridge. This break led to widespread flooding downstream across much of eastern Lawrence County.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Michigan, June 8 to 10, 20084 deaths · 1 injured · $10,000 · EF1 · 33 events
- Flash Flooding and Damaging Winds in Wisconsin, June 8 to 9, 2008$406 million · 65 kt wind · 35 events
- Hail and Damaging Winds in Connecticut, June 8, 20081 death · 4 injured · $61,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2008$9.1 million · 74 kt wind · 87 events
- Excessive Heat in Virginia, June 8, 20081 death · 1 event
- Heat in Nevada, June 8 to 9, 20081 death · 1 event
- Flash Flooding and Flood in Iowa, June 8 to 9, 2008$147,000 · 70 kt wind · 62 events
- Flood in Wisconsin, June 8, 2008$625,000 · 1 event
- Tornado and Damaging Winds in Florida, June 8, 20081 injured · $115,000 · EF1 · 3 events
- Hail and Damaging Winds in Kansas, June 8, 2008$59,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 8, 2008$297,000 · 2 in hail · 7 events
- Flash Flood and Hail in Oklahoma, June 8 to 9, 2008$74,000 · 2.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120994, 120392, 120400, 120410, 120416.